Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

138 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes feeling of detachment and depersonalization after having anesthesia?

Answered by
Dr.
Dr. Manisha Gopal

Psychiatrist

Practicing since :2005

Answered : 947 Questions

default
Posted on Wed, 27 Aug 2014 in Mental Health
Question: I suffer from anxiety and panic attacks :-( They were brought on by a stupid incident where I tried cannabis. I developed PTSD as a result of the incident. It was treated but has been recently triggered again due to a relationship problem. Anyway - i'm getting in touch today because two days ago I had a general anaesthetic. I still feel very 'distant' and 'dettached'...this is really scaring me. They're like moments where I withdraw and feel very detached and depersonalised. I'm terrified because they mimick the feelings of cannabis that led to my PTSD. Any reassurances you could give would be great x
doctor
Answered by Dr. Manisha Gopal 31 minutes later
Brief Answer:
this will pass- be busy, be social & jogg

Detailed Answer:
Hello,

The chemicals in cannabis are quite unpredictable in their effect on our brain.

They mght just not cause anything;
or give pleasurable feeling ( rare) ;
or scare the person ( common finding clinically).

You have also mentioned developing bizzare feelings of detachment and depersonalization after experiencing anasthesia. Yes, there are certain anesthetic drugs which can give a feeling of dissociation and many others can give you various uncommon experience- its seen many times.
Such things might simply be forgotten by someone who is not very sensitive or is too busy in his or her life anyways or dosent have any psychological bend. Bbut because you have had experienced the bad trip with cannabis in past & had anxiety disorder- so this made you slightly sensitive about the experience with anasthesia.
Also, it is stressful in itself to undergo general anasthesia (as one will not be having control over ones breathing too).. which is scary for the general population: this also adds upto the pre operative stress...

This aloofness and detached feeling should not last long. try these--

Please force yourself to meet and be in company of other people;
Try to go out & donot sit idle: remain busy...the more you will be busy- the faster the recovery.
At present no meds seem like necessary, just getting a grip over your mind can bring you out of this spiral.
Try to do exercise/ brisk walk or jog...
take help of family and friends & move on...You will be fine.

Hope the reply is useful. Please feel free to ask more questions for clarification.

Wish you a speedy recovery.
Dr. Manisha Gopal
MD Neuropsychiatry


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Manisha Gopal 18 minutes later
Thank you, Dr.
I guess I need some reassurance that:
1) the feelings of detachment are normal
2) the feelings of detachment are no from some kind of accidental cannabis intake (!)t
doctor
Answered by Dr. Manisha Gopal 30 minutes later
Brief Answer:
dont worry, its not cannabis-just be busy

Detailed Answer:
Hello,

Technically speaking as you were fine before the operation and now have all this bizzare detached feeling- so, this rules out cannabis as the reason behind it...You didnt take that poor thing after that PTSD incident so, ideally we should not and cannot balme it.

This repeat incident is due to your experience with anesthetic agent and should wean off...none of the anesthetic agents has cannabis, so dont worry.

Please do follow the steps I have adviced in last reply for a speedy recovery.

Somethings and some feelings are better not indulged into..this is one of them. Stop thinking about it and try to be engaged in some work to keep your mind away.

Wish you good luck.
Dr. Manisha Gopal
MD Neuropsychiatry

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Manisha Gopal 1 hour later
That's fantastic advice...one last thing!
Do you have any idea when general anaestheticleaves the system?
Thanks!
doctor
Answered by Dr. Manisha Gopal 3 hours later
Brief Answer:
takes a week or so depending on drug

Detailed Answer:
Hello,

Usually, major part of the drugs leave the body in a day or two but complete removal may take 5 days or few more.

The elimination thing depends on several factors-
1.Related to the drug used and its characteristics
2. and patient's body composition and organ status.

In your case it is more of an experience and feeling component which is remaining, so just try to get out of it by diverting your mind- you will surely recover fast.

Good luck!
Dr. Manisha Gopal
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Manisha Gopal 1 hour later
I'm already feeling better from your advice and the app says another question is free to ask you! And do you have any tips for dealing with a sudden wave of panic or anxiety? Thank you again xxx
doctor
Answered by Dr. Manisha Gopal 6 hours later
Brief Answer:
get well with relaxed breathing & back counting

Detailed Answer:
Hello,

Sudden waves of anxiety can be dealt with-

1. try doing reverse counting simply or
you may do 100-7 & then 93-7 and so on till you cant sustract any further in reverse order.

2. some people may find the above tricy and difficult to do; they have good response by - focussing on breathing slow, relaxed and deep breathing is helpful in reducing anxiety to almost zero..

3. Most important is try to be with someone and go out in green...

P.S. you can also use clonazepam 0.25mg SOS to help in very high anxiety levels. But dont drive after this.

Good luck!
Dr. Manisha Gopal
MD Neuropsychiatry
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication
Medical Topics ,  

Recent questions on  Depersonalization

doctor1 MD

I have not been feeling very well I'm having a hard time leaving my house I'm having very bad depersonalization . I'm just feeling really out of it bad memory loss bad brain fog lots of neurological symptoms confusion I've had it in my car I done...

doctor1 MD

I'm having confusion extreme weakness and fatigue all throughout my body no energy short term memory loss not feeling like myself like I'm having depersonalization a very faint and dizzy feeling shortness of breath I had blood work done with my...

doctor1 MD

I'm having confusion fatigue and extreme weakness no energy at all memory loss like short-term not feeling like I'm here like depersonalization feeling faint feeling and dizziness and shortness of breath I had blood work done which my ALT was at 8...

doctor1 MD

I am 37, 5 feet 4 inches, 110 lbs, and generally healthy besides having allergies. I have used Benadryl for years and now seem to be reacting negatively with lips swelling and a weird/depersonalization-type feeling. What other OTC medication can I use for outdoor and food allergies?

doctor1 MD

I have symptoms of general anxiety, depersonalization and derealization due to teenage marijuana use. I do not wish to be put on anti-depressants or ssri s dude to the fact that they have horrid side-effects and overall I do not feel that I am depressed or unhappy. Could you recommend any other medications?